Kansas, 2012

Drought in Kansas, June 26 to 30, 2012

June 26 to 30, 2012 · NWS ICT · 20 events in 20 counties and zones

An extended period of dry weather brought drought conditions back to portions of Kansas by the end of June. An unusually dry month of May combined with below normal precipitation amounts in June to push portions of Central and South Central Kansas into a severe drought (D2) by the end of the month of June.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An extended period of dry weather brought drought conditions back to portions of Kansas by the end of June. An unusually dry month of May combined with below normal precipitation amounts in June to push portions of Central and South Central Kansas into a severe drought (D2) by the end of the month of June. Most areas saw little or no appreciable rainfall the last two weeks of June, combined with high temperatures that climbed above the century mark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 25, 10:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1153 PM CDT MON JUN 25 2012

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE STAGNANT UPPER RIDGE WILL REMAIN OVER THE AREA AS EXPECTED AND
BRING LITTLE IN THE WAY OF AVIATION CONCERNS. HIGH DEWPOINTS
ACROSS THE AREA MAY BRING VISIBILITIES DOWN TO 8 OR 9SM AS WHAT
HAPPENED AT CNU LAST NIGHT...BUT ALL IS EXPECTED TO REMAIN VFR. WINDS
FROM THE EAST AND SOUTHEAST WILL VEER TOWARDS THE SOUTH AS A
SURFACE GRADIENT SLOWLY BEGINS TO TIGHTEN ON TUESDAY. WINDS COULD
BE GUSTY FOR THE CENTRAL KANSAS SITES...BUT SHOULD DIE OFF QUICKLY
AFTER SUNSET.

LAUGEMAN

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT MON JUN 25 2012/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

AVIATION CONCERNS ARE STILL EXPECTED TO REMAIN NIL THROUGH THIS TAF
PERIOD AND LIKELY BEYOND.

UPPER RIDGING CONTINUES TO DOMINATE THE SOUTHERN AND CENTRAL PLAINS.
A FRONT STRETCHES FROM NEAR KMCI AND INTO NORTH CENTRAL KS. HOWEVER
DUE TO VERY WARM MID LEVELS...NO STORMS ARE EXPECTED ALONG THIS
FEATURE. WINDS WILL SHIFT AROUND TO THE EAST AND SOUTHEAST TONIGHT
WITH SOUTH WINDS ONCE AGAIN EXPECTED BY EARLY TUE AFTERNOON.
CONFIDENCE REMAINS VERY HIGH THAT VFR CONDITIONS WILL CONTINUE
THROUGH THIS TAF PERIOD.

LAWSON

PREV DISCUSSION... /ISSUED 314 PM CDT MON JUN 25 2012/

DISCUSSION...

MAIN CONCERN WILL BE THE HOT TEMPERATURES OVER THE NEXT SEVERAL DAYS.

TODAY-FRIDAY:
LARGE SUBTROPICAL UPPER HIGH WILL PERSIST OVER THE CENTRAL PLAINS
DURING THE PERIOD. FRONTAL BOUNDARY STRETCHING FROM NORTHERN KANSAS
TO CENTRAL MISSOURI THIS AFTERNOON HAS PROBABLY MADE IT ABOUT AS FAR
SOUTH AS ITS GOING TO...BEFORE LIFTING NORTH OF OUR AREA TUESDAY
INTO WEDNESDAY. UPPER TROUGH OFF OF THE PACIFIC NORTHWEST THIS
AFTERNOON...WILL MOVE ACROSS THE NORTHERN TIER STATES MID-LATE WEEK
RESULTING IN SOME FLATTENING OF THE UPPER HIGH BUT THINK THE GFS MAY
BE OVERDOING THAT TO SOME EXTENT. ANOTHER FRONT MAY APPROACH OUR
NORTHERN COUNTIES THURSDAY INTO FRIDAY...BEFORE RUNNING OUT OF PUSH
SIMILAR TO THE CURRENT FRONT. THEREFORE...WILL CONTINUE A NEAR
PERSISTENCE FORECAST OF HOT TEMPERATURES WITH LITTLE-NIL RAIN
CHANCE THROUGH FRIDAY. ADDITIONAL HEAT ADVISORIES ARE POSSIBLE IN
PORTIONS OF OUR AREA ALMOST DAILY...HOWEVER WE SHOULD SEE DEEPER
MIXING OVER THE NEXT FEW DAYS WHICH COULD TAKE A COUPLE DEGREES OFF
THE AFTERNOON DEWPOINTS/HEAT INDICES. SO NOT PLANNING TO EXTEND
HEADLINES ON THIS SHIFT BUT WILL CONTINUE TO MONITOR TRENDS.

SATURDAY-MONDAY:
GFS AND ECMWF IN RELATIVELY GOOD AGREEMENT ON THE UPPER
PATTERN...SUGGESTING A FLATTENED UPPER HIGH EARLY AT THE BEGINNING
OF THE PERIOD...STRENGTHENING SLIGHTLY OVER THE SOUTH CENTRAL
CONUS SUNDAY-MONDAY. THIS SUGGESTS A CONTINUATION OF ABOVE NORMAL
TO WELL ABOVE NORMAL TEMPERATURES AND LIKELY DRY WEATHER. HAVE
ADJUSTED THE FORECAST GUIDANCE UPWARD BY SEVERAL DEGREES IN
CONCERT WITH NEIGHBORING FORECAST OFFICES.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A FRONT EXTENDS FROM NORTHEAST MISSOURI THROUGH NORTHERN KANSAS.
THIS IS EXPECTED TO MOVE SOUTHWEST SLIGHTLY IN A BACKDOOR
FASHION. THE RESULT WILL BE A LIGHT AND VARIABLE WIND WITH VERY
LITTLE CLOUDS ASSOCIATED WITH IT.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   104  74 104  76 /   0   0   0   0
HUTCHINSON     105  72 106  75 /   0   0   0   0
NEWTON         103  72 103  75 /   0   0   0   0
ELDORADO       102  72 101  74 /   0   0   0   0
WINFIELD-KWLD  103  73 103  75 /   0   0   0   0
RUSSELL        110  71 110  73 /   0   0   0   0
GREAT BEND     108  71 110  74 /   0   0   0   0
SALINA         105  72 107  76 /   0   0   0   0
MCPHERSON      105  72 106  75 /   0   0   0   0
COFFEYVILLE    101  74 100  72 /   0   0   0   0
CHANUTE        100  72  97  72 /   0   0   0   0
IOLA           100  71  96  72 /   0   0   0   0
PARSONS-KPPF   101  73  98  72 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 25, 6:55 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
755 PM CDT MON JUN 25 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
755 PM CDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES AT OR ABOVE 105 ARE POSSIBLE OVER MOST AREAS ON
TUESDAY AFTERNOON...POSSIBLY LINGERING INTO WEDNESDAY AND THURSDAY.

VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED DURING THE AFTERNOON
AND EARLY EVENING HOURS BOTH TUESDAY AND WEDNESDAY IN CENTRAL
KANSAS...MAINLY ALONG AND WEST OF HIGHWAY 14.

THERE IS ALSO A REMOTE CHANCE OF THUNDERSTORMS ALONG AND NORTH OF
OF I-70 INTO EAST CENTRAL KANSAS FROM FRIDAY NIGHT INTO SATURDAY.
ANY STORMS THAT DEVELOP COULD BE STRONG WITH GUSTY WINDS AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Russell

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Newspaper
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Lincoln

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Newspaper
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Saline

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Newspaper
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Ellsworth

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Newspaper
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Barton

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Rice

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Newspaper
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, McPherson

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Newspaper
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Marion

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Newspaper
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Chase

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Newspaper
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Reno

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Harvey

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Kingman

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Sedgwick

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees. The city of Wichita, Kansas was over two and a half inches (-2.65) of rainfall below normal for the second straight month.

Drought, Butler

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Newspaper
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Harper

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Newspaper
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Sumner

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Cowley

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Newspaper
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Greenwood

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Newspaper
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across South Central Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing above 100 degrees.

Drought, Allen

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Allen forecast zone
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Southeast Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing into the upper 90s.

Drought, Woodson

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Newspaper
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month June, reaching severe drought (D2) across Southeast Kansas during the last part of the month that lasted the rest of the month. The only appreciable rainfall occurred during the middle of the month, but the last two weeks of the month saw little if any rainfall, combined with maximum temperatures climbing into the upper 90s.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391066, 391067, 391068, 391069, 391070, 391071, 391072, 391073, 391074, 391075, 391076, 391077, 391078, 391079, 391080, 391081, 391082, 391083, 391085, 391086.